Nebraska, 2006

Damaging Winds in Nebraska, July 20, 2006

July 20, 2006 · NWS LBF · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 12:55 PM MST, 7 hours 6 minutes earlier.

Area forecast discussion, Jul 20, 12:55 PM MST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU JUL 20 2006

.DISCUSSION...

POTENTIAL FOR SVR AND HEAVY RAIN TONIGHT A MAIN CONCERN. CLOUD COVER
IS LIMITING INSOLATION SOME THIS AFTERNOON IN SRN PORTION OF THE
STATE. HOWEVER...IN NORTHERN KS SUNSHINE HAS REALIZED STRONG
INSTABILITY AND HIGH CAPE AS PER LAPS DATA. FURTHER NORTH...STRONG
SWRLY FLOW IN SERN MT AS INDICATED BY THE CLOUD STREAKS ALONG
THE HIGHER TERRAIN. SO LARGE SCALE SHEAR SHOULD BE AVAILABLE BY
LATE AFTERNOON FURTHER S IN THE PANHANDLE BASED ON THIS...COUPLED
WITH STRONG LOW LEVEL SERLY FLOW. GOES SOUNDER DPI INDICATING 1.4
TO POSSIBLY AS MUCH AS 1.6 PW NORTH OF THE FRONT IN SRN NEBR AND
FEEDING INTO THE PANHANDLE. INDIVIDUAL CELLS EARLY IN THE
INITIATION PROCESS SHOULD EASILY BE SUPERCELLULAR IN NATURE, BUT
AS THEY CONGEAL...DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE
THE MAIN THREAT LATER THIS EVENING INTO TONIGHT. SEEMS POTENTIAL
FOR LARGE HAIL MAY BE LIMITED TO THE PANHANDLE SINCE WBZ HEIGHTS
IS AROUND 12.4 KFT FROM LBF MORNING SOUNDING. RELATIVELY LOW LCL
HEIGHTS...FOR THE PANHANDLE ANYWAY...MAY ALLOW POTENTIAL FOR
A TORNADO POTENTIAL EARLY ON...BUT LOW LEVEL LAPSE RATES HAVE NOT BEEN
MAXIMIZED DUE TO CLOUD COVER...SO THREAT SEEMS LIMITED. FURTHER
EAST...PREIVOUSLY MENTIONED DPI...FAIRLY DEEP ERLY FLOW IN THE
BL...AND INCREASING K INDEX VALUES POINT TO HEAVY RAIN POTENTIAL.
IN ADDITION...NAM12 SUGGESTS PW VALUES APPROACHING 1.9 BY 06Z
OVER SWRN CWA...WELL OVER 2 STD ABOVE AVE FOR THIS TIME OF YEAR
AND A DEFINITE CONCERN. ONE NEGATIVE FACTOR FOR FLOODING THOUGH
WILL LIKELY BE QUICK MOVEMENT TO THE MCS THAT WILL LIKELY DEVELOP.
SOMEWHAT OF A DRY LAYER INDICATED ALOFT THIS MORNING IN LBF
SOUNDING WHICH MAY SUGGEST POTENTIAL FOR STRONG AND ORGANIZED COLD
POOL. CORFIDI AND FORWARD PROP CORFIDI VECTORS POINT TWD A SPEED
OF 40-50KTS WITH A MATURE SYSTEM...LIKELY INDICATING THE POTENTIAL
FOR WIND DAMAGE AS WELL...SIMILAR TO BUT NOT AS WIDESPREAD AS
IA/MO/IL LAST NIGHT. SYSTEM SHOULD TRACK ALONG AND SOUTH OF I-80
LATE THIS EVENING AND OVERNIGHT...AND HAVE TRENDED GRIDS TO
REFLECT THIS LINE OF THINKING.

DIFFERENCES EXIST IN HOW FAST THE SYSTEM MOVES OUT AND POTENTIAL
FOR LEFT OVER WEAK CONVECTION IN DECENT INSOLATION BEHIND EXITING
SYSTEM. HAVE TYPICALLY SEEN A FEW WEAK SHRA/-TSRA IN THE WAKE OF
THESE KINDS OF SYSTEMS WHERE CLOUDS CLEAR OUT EARLY ENOUGH...SO
HAVE INCLUDED SMALL POPS FOR FRIDAY. CLOUD COVER SHOULD LIMIT
TEMPS SIGNIFICANTLY IN THE ERN CWA...A NICE BREAK FROM THE LAST
FEW DAYS. UPPER FLOW TRANSITIONS TO NWRLY INTO THE WEEKEND AND
FIRST OF NEXT WEEK. AGREE WITH GID AFD THAT MODELS TEND TO NOT
PICK UP ON WEAK SHORT WAVES IN THIS TYPE OF PATTERN AND WITH RETURN
FLOW DEVELOPING...SHEAR WILL BE THERE AND ENOUGH MODERATE CAPE
WOULD PRODUCE SOME TSRA GIVEN A DECENT SFC CONVERGENT AXIS.
HOWEVER...TIMING IS DIFFICULT AND HAVE THEREFORE NOT GONE TOO
AGGRESSIVE ON POPS...AND WILL WAIT UNTIL AFTER TONIGHT TO BETTER
ASSESS POTENTIAL FOR LATER IN THE WEEKEND.

TEMPS WILL GRADUALLY WARM BY THE FIRST OF THE WEEK. UPPER RIDGE
QUITE STRONG OVER THE WEST INITIALLY...BUT GET KNOCKED DOWN
SOMEWHAT BY WEEKS END. GFS QUITE AGGRESSIVE IN DEVELOPING UPPER
TROUGH OVER THE NWRN US LATE IN THE WEEK WHICH WOULD REPRESENT A
MAJOR PATTERN SHIFT...WILL HAVE TO WATCH TO SEE IF IT EVOLVES THAT
QUICKLY. OTHERWISE TIMING OF PRECIP WOULD BE THE MAIN THING. MAY
APPROACH 100 AGAIN IN SRN ZONES BY MID WEEK IF CLR SKIES.

&&

.FIRE WEATHER...PRECIP POTENTIAL AND COOLER TMEPS WILL ALLEVIATE
FIRE WX CONCERNS OF THE PAST FEW DAYS. TEMPS WILL WARM BY THE
FIRST OF THE WEEK...BUT BETTER LOW LEVEL MOISTURE SHOULD KEEP
MINIMUM RH VALUES MANAGEABLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

69
Hazardous weather outlook, Jul 20, 7:53 PM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 PM CDT THU JUL 20 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
953 PM CDT THU JUL 20 2006 /853 PM MDT THU JUL 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVERNIGHT SOUTH OF A
LINE FROM ANTIOCH...TO OCONTO. STRONG DAMAGING WINDS AND HEAVY
RAIN ARE THE MAIN SEVERE THREATS.

A STRONG UPPER LEVEL DISTURBANCE WILL LIFT FROM NORTHEASTERN
COLORADO OVERNIGHT...TOUCHING OFF NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THESE MAY BE HEAVY RAIN PRODUCERS...SO
FLASH FLOODING IS A CONCERN SOUTH OF THE BEFORE MENTIONED LINE. IT IS
POSSIBLE AN ISOLATED THUNDERSTORM MAY PRODUCE WINDS IN EXCESS OF
60 MPH. HOWEVER...THE THREAT FOR WINDS WILL DIMINISH THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER
COOPERATIVE OBSERVERS ARE ENCOURAGED TO PHONE IN PRECIPITATION
REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE FRIDAY
MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

The radar

The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keith

When
July 20, 8:01 PM MST to 8:16 PM MST
Where
Keith County, 6 mi SW of Ogallala
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.067, -101.800

Thunderstorm Wind, Perkins

When
July 20, 8:40 PM MST
Where
Perkins County, Grant
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Crop damage
$15,000
Reported by
NEWSPAPER
Coordinates
40.850, -101.717

Thunderstorm winds knocked over two center pivot irrigation systems and destroyed crops on the north side of Grant.

Thunderstorm Wind, Lincoln

When
July 20, 11:10 PM CST
Where
Lincoln County, 10 mi NW of Wellfleet
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.850, -100.867

Thunderstorm outflow winds broke off numerous ten inch diameter tree limbs at a farmstead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520402, 5520401, 5520403.